Palmar/Plantar Syndrome

"Make the most of the best and the least of the worst." ~ Robert Louis Stevenson


What is it?

Palmar/Plantar or Hand-Foot Syndrome is a dermatologic toxic reaction caused by specific types of chemotherapeutic drugs. This reaction can occur not only on hands and feet but anywhere your body touches/abrades itself and areas with sweat glands i.e. underarms, between your legs, elbows, buttocks, knees and under your breasts. Small amounts of the drugs leak into the capillary system and can be activated or exacerbated by exposure to heat and/or friction. The result can be a redness and blistering that looks and feels like sunburn. The skin can also become very dry, numb and painful. This condition can accelerate to the point of stopping your chemo treatment.

The drug supplier recommends that your wrists and ankles be surrounded in ice packs during the infusion to minimize the drug's access to those areas. Some chemo suites offer this service, but if not, it is wise to bring your own in a thermal container.  Chemo suites are generally kept very cool as an anti-nausea trick.  Wearing ice packs on your hands and feet for more than an hour is truly a test of endurance.  Wear warm clothing and bring a blanket to your treatment.if it is not provided.

Conventional Wisdom:

Very specific instructions are given to a patient undergoing chemo using drugs known to cause Palmer/Planter syndrome. These instructions must be followed very closely during the first week to ten days of your IV chemo cycle; continuously if you are on an oral chemo and can only be relaxed as conditions allow:

This condition can require prescription medication for the pain, topical steroids and potential interruption, modification or cessation of chemo treatment to clear up.

Self Help:

Patient education is of vital importance in preventing or minimizing the outbreak this syndrome. The first sign of pain, tingling or tenderness should alert you to ceasing whatever you are doing to cause these symptoms. Although the condition usually manifests in the hands and feet, activities such as working at the computer on a hard chair - having your elbows rubbing on your desktop etc. can cause an outbreak in these locations. Sit on a very soft cushion(s) and take frequent breaks. Keep your hands and feet moisturized without using any abrasive actions in applying the cream. Creams that have been found effective include aloe vera lotions, Bag Balm or udder creams.

Wear loose-fitting clothes - especially pyjamas - anything made of silk or a slippery fabric is helpful. Do not wear tight shoes or slippers.

There is evidence indicating that Vitamin B6 is helpful in the prevention of Palmar/Plantar syndrome so dosage and appropriateness should be discussed with your doctor. Over-the-counter pain relief such as ibuprofen/acetaminophen may be necessary.

volunteer My Related Blog Posts:
5/04/11 Chemo Day 1 of 2

 

volunteer Might I Suggest:

| Home | Coping with Chemo | Reading & Resources | Hope & Healing | Nutrition | Recurrence | Friends & Family | About |


We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.